There are roughly 4.3 million calls to the poison control center every single year, and approximately half of those are due to children ingesting pills by accident. There are some things that are completely benign for adults and actually helpful in treating many medical issues, many are even over the counter (OTC) treatments, but they can be deadly for children, even with one lick, never mind actually ingesting the pill.
What are common meds that are deadly to kids?
Salicylate: a compound found in Pepto-Bismol, Alka seltzer, Icy Hot, and Maalox. Depending on the child and the amount of medication ingested, it can cause swelling in the brain, fluid in the lungs, and can lead to seizures and death.
Camphor: found in Vicks Vaporub, mothballs, and Tiger Balm. Initially it can cause nausea and vomiting, but lead to delirium, hallucinations, seizure, and death.
Buprenorphine: Suboxone or Subutex which is used to help prevent opioid addicts from taking their drug of choice by making them very ill, and one lick of this drug can cause respiatory distress to the point that a child can die.
Loperamide: the active medicine in Immodium that prevents diarrhea. Ingestion by children can cause a decreased mental status and respiratory depression.
Oxycodone: or drugs containing oxycodone such as percocet, vicodin, oxycontin, etc can cause severe respiratory depression and quickly lead to death without quick treatment.
Antidepressants: can cause heart arrythmias and seizures, leading to brain damage, cardiac damage, and death without treatment.
Beta Blockers: medications commonly prescribed to adults to maintain appropriate heart rate and prevent arrythmias can cause a child’s heart rate to become too slow and can be difficult to treat.
What can I do?
-Keep medications out of a child’s reach, high up.
-Always keep an idea of how many pills you have in each bottle- that way you know if your child got into the bottle, you can have a rough estimate to tell your HCP how much they ingested.
-Know the risks of medications you have in the house on your kids
-Inform babysitters and others that care for your kids of the risks and when they should call poison control.
Accidental ingestion of medication is obviously an accident, but we need to make sure that we do everything to prevent it, and know the risks of the medications that we have in our cabinets. Accidents happen, but know the number to poison control, in the US the number is 1-800-222-1222 make sure it is readily available for everyone taking care of your kids, and if they do ingest something, get them emergency medical care ASAP! And, if you aren’t sure about the effects of what they ate, call poison control and ensure that you are treating them appropriately.
Yours in Good Health